Skip to Main Content

Advertisement

Skip Nav Destination
The Dreaded Other Category: What's Different in This Differential?
May-June 2021, Volume 18, Issue 3

Skin Changes in a Patient With Essential Thrombocytosis

Damon E. Houghton, MD, MSc
Assistant Professor, Hematology & Vascular Medicine, Mayo Clinic, Rochester, MN
Published on: April 23, 2021

A 50-year-old woman presented with lower extremity rash that began shortly after transitioning to working from home in early 2020 due to COVID-19 lockdowns. She has a history of JAK2 V617F–positive essential thrombocytosis diagnosed five years ago and Grave's disease with a history of thyroidectomy. She has no history of arterial or venous thromboembolism, and due to an aspirin allergy, she was taking clopidogrel. The rash was nonpainful, nonpruritic, and progressively darkening. On examination, the rash exclusively involved the posterior aspect of the legs, was not palpable, and did not blanch. There were no areas of ulceration (Figure). A previous biopsy of the left leg was inconclusive. Platelet count was 626 × 109/L, hemoglobin was 14.1 g/dL, and white blood cell count was 8.5 × 109/L with a normal differential. C-reactive protein was undetectable, and p-ANCA, c-ANCA, antiphospholipid antibodies, and lupus anticoagulant were negative.


Dr. Takeda and Dr. Venkataraman indicated no relevant conflicts of interest.

 
Close Modal

or Create an Account

Close Modal
Close Modal